Objective: Diphenhydramine is an H1 histamine antagonist that is commonly used for allergic reactions, colds and cough, and as a sleep aid. In addition to anticholinergic and antihistaminergic effects, sodium channel blockade becomes evident following diphenhydramine overdose. While seizures may occur following overdose of a diphenhydramine, status epilepticus is distinctly uncommon. We report a case with both status epilepticus and wide-complex dysrhythmias following an intentional diphenhydramine overdose.
Case report: A 36-year-old woman with a medical history of hypothyroidism on levothyroxine was brought to the emergency department with active seizures by emergency medical services after what was later determined to be a diphenhydramine overdose. One hour after an argument with her husband he found her lethargic in a locked room. Initial vital signs were: blood pressure, 90/55 mmHg; heart rate, 160 beats/min; respiratory rate 18 breaths/min; room air oxygen saturation, 99%; temperature, 99.8°F; rapid point-of-care glucose, 130 mg/dL. The generalized seizures continued for duration of 30 min, despite the intravenous administration of 8 mg of lorazepam. The patient underwent endotracheal intubation and a propofol infusion terminated her seizures. An electrocardiogram after the status was terminated which revealed a wide-complex tachycardia with QRS duration of 127 ms. The QRS narrowed after 200 mEq of intravenous sodium bicarbonate was administrated. The patient was neurologically intact upon extubation on hospital day 2. The serum diphenhydramine concentration drawn on arrival to the ED was 1200 ng/mL (9-120 ng/mL); a tricyclic screen was negative.
Discussion: While seizures and sodium channel blockade are recognized complications of diphenhydramine toxicity, reported cases of status epilepticus from diphenhydramine overdose are rare. Elements of the patient's presentation were similar to a tricyclic overdose and management required aggressive control of her seizures, sodium bicarbonate therapy, and recognizing that physostigmine was contraindicated due to wide complex tachycardia.
Conclusions: Diphenhydramine overdose may cause status epilepticus and wide-complex tachycardia. Management should focus on antidotal therapy with sodium bicarbonate and supportive neurological management with appropriate anticonvulsants and airway protection if clinically indicated.